Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 135, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 7, 2009, 7:19 AM CDT for 4 counties in Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2009, 7:19 AM CDT (12:19 UTC)
- Expired
- May 7, 2009, 7:53 AM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Barbour County, AL, Bullock County, AL, Macon County, AL, Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 071219 TORBMX ALC005-011-087-113-071315- /O.NEW.KBMX.TO.W.0135.090507T1219Z-090507T1315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 719 AM CDT THU MAY 7 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL BARBOUR COUNTY IN SOUTHEAST ALABAMA... NORTHEASTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA... SOUTHEASTERN MACON COUNTY IN SOUTHEAST ALABAMA... SOUTHERN RUSSELL COUNTY IN SOUTHEAST ALABAMA... THIS INCLUDES THE CITY OF HURTSBORO... * UNTIL 815 AM CDT * AT 717 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTHWEST OF GUERRYTON...OR 10 MILES WEST OF HURTSBORO...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... GUERRYTON BY 730 AM CDT... HURTSBORO AND 8 MILES SOUTH OF UCHEE BY 745 AM CDT... 9 MILES NORTH OF SPRING HILL BY 805 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGE HAS BEEN REPORTED WITH THIS STORM THIS STORM IS EXTREMELY DANGEROUS TAKE COVER NOW THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3230 8501 3195 8531 3221 8564 3239 8544 TIME...MOT...LOC 1218Z 290DEG 20KT 3229 8557 $$ 17/KLAWS
2 follow-up statements
000 WWUS54 KBMX 071239 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 739 AM CDT THU MAY 7 2009 ALC005-011-087-113-071315- /O.CON.KBMX.TO.W.0135.000000T0000Z-090507T1315Z/ BARBOUR AL-BULLOCK AL-RUSSELL AL-MACON AL- 739 AM CDT THU MAY 7 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR SOUTHEASTERN MACON...SOUTHERN RUSSELL...NORTHEASTERN BULLOCK AND NORTH CENTRAL BARBOUR COUNTIES... AT 739 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED NEAR CREEK STAND...OR NEAR HURTSBORO...MOVING EAST AT 25 MPH. THE TORNADO WILL BE NEAR... UCHEE BY 745 AM CDT... 7 MILES NORTH OF RUTHERFORD BY 755 AM CDT... HATCHECHUBBE BY 800 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3223 8555 3239 8543 3230 8501 3206 8522 TIME...MOT...LOC 1239Z 273DEG 21KT 3230 8543 $$ 17/KLAWS
000 WWUS54 KBMX 071253 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 753 AM CDT THU MAY 7 2009 ALC005-011-087-113-071303- /O.CAN.KBMX.TO.W.0135.000000T0000Z-090507T1315Z/ BARBOUR AL-BULLOCK AL-RUSSELL AL-MACON AL- 753 AM CDT THU MAY 7 2009 ...THE TORNADO WARNING FOR SOUTHEASTERN MACON...SOUTHERN RUSSELL... NORTHEASTERN BULLOCK AND NORTH CENTRAL BARBOUR COUNTIES IS CANCELLED... LAT...LON 3223 8555 3239 8543 3230 8501 3206 8522 TIME...MOT...LOC 1253Z 290DEG 20KT 3222 8535 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 7, 7:00 AM CDT, 19 minutes earlier.
Area forecast discussion, May 7, 7:00 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CDT THU MAY 7 2009 .UPDATE...FOR 12Z AVIATION. && .DISCUSSION... THIS MORNINGS ACTIVITY WILL PROVIDE A NICE FOCUSING MECH FOR STRONGER AND ISOLATED SEVERE ACTIVITY AGAIN THIS AFTERNOON. LOOKING AT PROGS...AREAS SOUTH OF THE BOUNDARY WILL BE ABLE TO GENERATE SUMMER-LIKE INSTABILITY PARAMETERS GRANTED THEY SEE SOME MORNING AND EARLY AFTERNOON SUNSHINE. OBVIOUSLY...THE MORE SURFACE HEATING THE STEEPER THE LOW LEVEL LAPSE WILL BECOME BY MID AFTERNOON. THIS WILL DEFINITELY GET STORMS GOING AFTER LUNCH...AND THEY COULD BE QUITE NUMEROUS AS WE GO TOWARDS THE EVENING. IM NOT TOO IMPRESSED BY THE UPPER LAPSE RATES AT THIS JUNCTURE...BUT WITH MID LEVEL DRY AIR IN PLACE...THERE IS POTENTIAL FOR SKINNIER CAPE VALUES ALOFT TO BECOME MUCH FATTER...ALLOWING FOR A MORE ROBUST HAIL THREAT. OUTSIDE OF AN EXITING JET ALOFT...THE SHEAR PARAMETERS ARE NOT IMPRESSIVE...ESPECIALLY IN THE LOW LEVELS. THIS WOULD LEAD ME TO BELIEVE THAT THE STORMS MAY HAVE TROUBLE GETTING ORGANIZED. HOWEVER...CLEARLY SEEING THE BOUNDARY IN PLACE...WOULD TEND TO THINK THAT STORM ORGANIZATION WILL BE IN THE CARDS. MODELS REALLY SEEM TO STRUGGLE WITH LOW LEVEL HELICITY VALUES AROUND A BOUNDARY...SO I WOULD NOT TAKE ANY SEVERE THREAT OFF THE TABLE AT THIS JUNCTURE...ESPECIALLY GIVEN THE LAST WEEK WORTH OF ACTIVITY. THE STORMS WILL GENERALLY FORM ALONG THE FOCUS BOUNDARY AND DRIFT SLOWLY TO THE SOUTHEAST. GIVEN THAT THE SHEAR VECTORS ARE ON THE WEAK SIDE AND THE UPPER LAPSE RATES ARE FAIRLY MOIST ADIABATIC...WILL TEND TO STICK TO THE THEORY THAT THE STORMS WILL BE A BIT MORE DIURNALLY DRIVEN THAN IN PREVIOUS OVERNIGHT PERIODS. LOOKS LIKE WE WILL CATCH A MUCH NEEDED REST ON FRIDAY AND PERHAPS FOR A GOOD PART OF THE WEEKEND AS DRIER AIR PUSHES IN FROM THE SOUTHWEST. IT WILL WARM SIGNIFICANTLY WITH THE WEAK RIDGING NOSING IN SO HIGHS IN THE 90S WILL BE THE FORECAST...ESPECIALLY SOUTH. THE BREAK COMES TO AN END QUICK BY MONDAY AS YET ANOTHER SAGGING BOUNDARY AND JET STREAK SLOWLY PUSHES OVER CENTRAL ALABAMA. FOR NOW...I AM NOT SEEING ANYTHING ORGANIZED AS FAR AS A WIDESPREAD SEVERE THREAT...BUT WE WILL CERTAINLY HAVE TO WATCH CAREFULLY AS IT IS THAT TIME OF YEAR. MODELS SEEM TO BE IN DECENT AGREEMENT THAT THE FRONT WILL CLEAR THE AREA TUESDAY AND WEDNESDAY AND DRY AIR WILL MOVE INTO THE AREA...BUT DONT WANT TO BITE TOO EARLY. && .AVIATION...12Z TAF DISCUSSION. LINE OF SHOWERS AND THUNDERSTORMS WILL SLOWLY SHIFT SOUTHWARD THROUGH CENTRAL ALABAMA TODAY. IFR CONDITIONS WILL START OFF THE TAF PERIOD WITH A SLOW RISE ON THE CEILINGS AND VIS THROUGH 18Z. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF INTERSTATE 20 THIS AFTERNOON. SOME MVFR CEILINGS ARE EXPECTED TO RETURN AFTER 06Z. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 17/88
Hazardous weather outlook, May 7, 5:32 AM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 532 AM CDT THU MAY 7 2009 ALZ011>015-017>050-081032- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 532 AM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON THURSDAY FROM AROUND NOON UNTIL 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG DAMAGING WINDS AND HAIL. THE GREATEST POTENTIAL FOR DEVELOPMENT IS EXPECTED TO BE GENERALLY SOUTH OF INTERSTATE 20 DURING THE EARLY TO MID AFTERNOON AND ALONG THE HIGHWAY 80 AND INTERSTATE 85 CORRIDORS IN THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ON THURSDAY AFTERNOON. 17/KLAWS
In the hours before
Special weather statement, May 7, 5:04 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 504 AM CDT THU MAY 7 2009 ALZ035-036-041-043-071045- AUTAUGA-CHILTON-COOSA-ELMORE- 504 AM CDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CHILTON...COOSA AND ELMORE COUNTIES UNTIL 545 AM CDT... AT 502 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WELONA...OR 13 MILES EAST OF CLANTON...MOVING SOUTHEAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, May 7, 5:12 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 AM CDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM HAIL 10 SW ROCKFORD 32.79N 86.34W
05/07/2009 E0.25 INCH COOSA AL EMERGENCY MNGR
SMALL HAIL REPORTED AT KELLYS CROSSROADS BY STATE EMA
&&
KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:48 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 27 min |
| May 7, 6:31 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery, Tallapoosa | 29 min |
| May 7, 6:43 AM CDT | Tornado Warning | BMX | Bullock, Macon, Russell | 47 min |
| May 7, 7:11 AM CDT | Areal Flood Advisory | BMX | Chilton | 3 hr |
| May 7, 7:27 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Macon, Montgomery | 33 min |
| May 7, 7:32 AM CDT | Flash Flood Warning | BMX | Autauga, Chilton, Coosa, Elmore, Lee, Macon and 2 more | 4 hr |
| May 7, 8:07 AM CDT | Flash Flood Warning | BMX | Autauga, Elmore, Montgomery | 4 hr |
| May 7, 8:35 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery | 40 min |
| May 7, 9:11 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 34 min |
| May 7, 9:40 AM CDT | Flash Flood Warning | BMX | Barbour, Bullock, Macon, Montgomery, Pike, Russell | 4 hr |
| May 7, 10:43 AM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more | 13 hr |
| May 7, 11:24 AM CDT | Flash Flood Warning | BMX | Autauga, Barbour, Bullock, Elmore, Lee, Macon and 3 more | 4 hr |
| May 7, 12:21 PM CDT | River Flood Warning | BMX | Elmore, Montgomery | 22 hr |
| May 7, 1:08 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 37 min |
| May 7, 1:12 PM CDT | Tornado Warning | BMX | Barbour | 48 min |
| May 7, 1:30 PM CDT | Tornado Warning | BMX | Barbour | 39 min |
| May 7, 2:14 PM CDT | River Flood Warning | BMX | Montgomery | 6 hr |
| May 7, 3:14 PM CDT | Areal Flood Warning | BMX | Autauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more | 3 hr |
| May 7, 3:14 PM CDT | Areal Flood Warning | BMX | Autauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more | 3 hr |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.